Tornadoes · United States · Oklahoma · 2023

EF0 tornado, Geary, Oklahoma, May 19, 2023

This EF0 tornado ran 0.1 miles across Blaine County on May 19, 2023, touching down at 12:35 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 19, 2023
Touchdown
12:35 PM CDT (17:35 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Blaine County
Touchdown point
35.580, -98.328
Lift-off point
35.580, -98.328
Record number
2305191135-01

What the Weather Service recorded

As a shortwave trough (and associated area of low pressure) advanced towards the Ozarks, widespread convection developed across eastern into southeastern Oklahoma. This included a severe thunderstorm that produced large hail across eastern Bryan County, Oklahoma. A landspout-type tornado developed along the advancing surface front, not associated with any discernable radar reflectivity or velocity signature, on the western edge of the Oklahoma City Metropolitan area.

A storm chaser observed a landspout tornado while driving on Interstate 40 just west of the Caddo-Canadian County line with a photo shared on social media. This appears to be associated with an echo of radar reflectivity of less than 5 dBZ. No damage was reported. The location is estimated but believed to be within 1 or 2 miles based on geolocation of the photograph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 19, 6:42 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 19, 6:42 AM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 AM CDT Fri May 19 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 331 AM CDT Fri May 19 2023

Showers and storms continue this morning across portions of Oklahoma
and northern Texas, developing along a corridor of stronger low
level winds with the moving low level jet and MCV that entered from
the Texas panhandle. Most of the ongoing storms are expected to
remain sub-severe, with occasional strong updrafts developing in
western Oklahoma. Small hail and gusty winds continue to be the main
concern as these storms continue to go through the pulse-y
lifestyle, with heavy rainfall leading to some localized flooding
concerns due to the continued slow storm motion.

Storms are expected to continue through Oklahoma and northern Texas
through Friday morning, with the most coverage across northern
Oklahoma as the MCV continues it's trek to the northeast and as the
cold front gradually shifts south and east through the region. One
of the areas of concern Friday morning mainly involves portions of
central and southern Oklahoma unaffected by the current
precipitation, as numerous short term CAMs indicate more discrete
storm development beginning through the morning hours. These CAMs
indicate an unused environment with modest instability, decently
curved hodographs, and high moisture, resulting in a small window
of time that isolated severe storms may develop with elevated
severe potential. Other CAMs indicate a messier convective mode
before developing the storms into more widespread storm develop
with a maximized isentropic ascent between 9-12Z (which the
starting signs may be indicated by the increase in radar returns
in southern Oklahoma).

While chances currently lean more towards the widespread
precipitation development, the development of any isolated storms
will be monitored throughout the morning for severe potential.

The cold front will continue to move northwest to southeast Friday
through Oklahoma and western north Texas. As the front moves through
the region during the morning and afternoon, the front will amplify
ongoing precipitation and as the front approaches southern
Oklahoma/north Texas, isolated storms may develop before congealing
into a line of storms ahead and along the frontal boundary Friday
afternoon and evening. With decent CAPE (SBCAPE > 2000 J/kg), decent
shear (0-6km shear ~35kts, 0-1km shear ~ 20kt), and plentiful
moisture with low LCLs, severe weather may develop along and
ahead of the cold front with all hazards possible.

As the cold front shifts through the region, precipitation will
gradually end behind the front, and exit the area Friday night.

Zwink

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 331 AM CDT Fri May 19 2023

With the exit of the cold front out of the region, Saturday is
expected to remain dry with partly cloudy skies and highs in the low
to mid 70s. A generally zonal yet highly perturbed flow will set up
in the upper levels through the next week, with frequent shortwave
troughs moving through the region. With the consistently above 1"
precipitable water values across the region, numerous chances of
precipitation across parts of Oklahoma and western north Texas are
expected.

Zwink

&&

.AVIATION...
(12Z TAFS)
Issued at 639 AM CDT Fri May 19 2023

Showers and thunderstorms continue across Oklahoma and northern
Texas. Ceilings will continue to drop to IFR levels with nearby
showers/storms, with MVFR ceilings elsewhere. Light variable
surface winds will continue through the morning. A cold front will
move from northwest to southeast across Oklahoma and north Texas,
with northerly winds behind the front, as well as shower and storm
development along and ahead of the front Friday afternoon into
Friday evening. Ceilings will improve to VFR levels overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  53  71  51 /  90  40  10   0
Hobart OK         81  52  73  51 /  60  20  10   0
Wichita Falls TX  87  58  75  54 /  40  40  10   0
Gage OK           68  46  72  49 /  80  10  10   0
Ponca City OK     69  48  72  48 / 100  30   0   0
Durant OK         87  59  76  57 /  60  70  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...50
Hazardous weather outlook, May 19, 9:32 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
932 AM CDT Fri May 19 2023

OKZ004>048-050>052-TXZ083>090-201445-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
932 AM CDT Fri May 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...

Thunderstorms across southeast Oklahoma will be moving out by
late morning, and should remain below severe. Could see
thunderstorms redevelop this afternoon into the early evening
hours along and ahead of a cold front. A few of these storms
could become severe by late afternoon across southeast Oklahoma,
with up to golf ball size hail and damaging wind gusts as the
severe hazards. Heavy rainfall across southeast Oklahoma could
also produce some localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...

Thunderstorm chances will return again on Sunday and every day
through next week across parts of our area. Severe storms are not
expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 7:31 AM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
731 AM CDT Fri May 19 2023

OKZ048-052-191300-
Atoka OK-Bryan OK-
731 AM CDT Fri May 19 2023

...Strong thunderstorms will impact portions of northeastern Bryan
and Atoka Counties through 800 AM CDT...

At 731 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Daisy to 4 miles north of
Bokchito. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stringtown, Lane, Daisy, McGee Creek Lake, Redden, Chockie, Bentley,
Darwin, and eastern Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9578 3416 9578 3416 9598 3415 9596
      3412 9594 3403 9594 3403 9626 3468 9597
      3468 9588 3459 9588 3459 9567 3451 9567
TIME...MOT...LOC 1231Z 238DEG 19KT 3463 9582 3409 9614

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, May 19, 8:13 AM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Norman OK
813 AM CDT Fri May 19 2023

OKZ048-191330-
Atoka OK-
813 AM CDT Fri May 19 2023

...Strong thunderstorms will impact portions of southeastern Atoka
County through 830 AM CDT...

At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Daisy to 6 miles south of
Lane. Movement was east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McGee Creek Lake and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3416 9606 3440 9587 3444 9578 3416 9578
TIME...MOT...LOC 1312Z 248DEG 30KT 3441 9581 3421 9596

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDU

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

5.6 hours before the tornado, 93 km from the path. May 19, 2023.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 96 joules per kilogram, CIN -49, lifted condensation level 648 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2023-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 91 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

6.4 hours after it, 93 km from the path. May 20, 2023.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN 0, lifted condensation level 541 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2023-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -21 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Weatherford (OJA), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 99 km away, was scanning. The volume nearest the touchdown began at 17:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.